Michigan, 2016

Lake-Effect Snow in Michigan, December 7 to 10, 2016

December 7 to 10, 2016 · NWS MQT · 7 events in 7 counties and zones

Colder Arctic air moving across Lake Superior generated moderate to heavy lake effect snow for the west to northwest wind snow belts from the 7th into the 10th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Colder Arctic air moving across Lake Superior generated moderate to heavy lake effect snow for the west to northwest wind snow belts from the 7th into the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 7, 6:54 AM EST, 6 minutes earlier.

Area forecast discussion, Dec 7, 6:54 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
654 AM EST Wed Dec 7 2016

.SHORT TERM...(Today and tonight)
Issued at 455 AM EST WED DEC 7 2016

Mid-level low is currently NW of Lake Superior, and the SFC low is
just NE of there with a trough extending SW through the MN
arrowhead. Given cyclonic SW winds and 850mb temps of -12C over the
area, it only makes sense that there are intensifying LES bands over
the western lake and some hints of such can be seen from the DLH
radar. These bands should continue to intensify, especially as the
trough moves into the western lake. The expectation is that the
bands will push into the Keweenaw this morning as the low pressure
system and SFC trough move east. Exact timing and extend of the
bands moving into the Keweenaw is not completely certain, but have
gone with a solution that is favored by almost all models that gives
warning level snowfall amounts to the NW Keweenaw today.
Therefore, the advisory was upgraded to a warning. As the trough
continues to settle south across the area this evening and tonight,
a burst of heavy snow will accompany that trough and be the
beginning of NW wind LES that will continue through late-week.
Upgraded the other watches to warnings and added Luce and Northern
Schoolcraft to the advisories. Have total accumulations through
tonight of 3-14" from Ironwood to Copper Harbor (highest over the
Keweenaw due to the SW flow band expected today). Elsewhere near
Lake Superior, have 1-3" tonight. Of course, additional significant
accumulations occur in the long term time range.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM EST WED DEC 7 2016

Nam shows a 500 mb trough over the upper Great Lakes 12z Thu.
Troughing remains through 12z Sat over the area. Prolonged lake
effect scenario in NNW lake effect snow belts will continue this
forecast period. This was covered in the previous forecast and used
that as the basis for this forecast. Will have numerous advisories
up for the NNW lake effect snow belts continuing. Did not make too
many changes to the going temperatures. Snow ratios look to be
between 20 to 25 to 1 for this event.

In the extended, GFS and ECMWF show a zonal 500 mb pattern across
most of the U.S. with a broad trough across most of the country 12z
Sat. 850 mb temperatures across Lake Superior at 12z Sat are from -
17C to -19C. A shortwave digs into the upper Great Lakes 12z Sun.
Troughing continues over the area Mon into Tue with cold air
remaining over the area through then. Temperatures will continue to
be below normal and lake effect snow showers will continue through
this forecast period as well. Get system snow in for Sat night
through Sun morning and then lake effect gets going in earnest again
Sun night through Wed with even colder air arriving in. The lake
effect event will be in WNW lake effect snow belts. Could see some
below zero temperatures for lows Tue night and Wed night.
&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 653 AM EST WED DEC 7 2016

A trough will bring a band of lake effect snow into KCMX today,
although the exact timing remains uncertain. Conditions will
probably be reduced below what is in the forecast when this band
moves through KCMX, but was not confident enough in timing and
extent at this point to include such details. NW winds will kick in
behind this trough at KCMX and KIWD this evening and tonight, with
moderate to heavy lake effect snow expected. The trough is expected
to reach KSAW around or after 12Z tomorrow, bringing snow along and
behind it.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 455 AM EST WED DEC 7 2016

Southwest gales of 35-40kt will occur across mainly the southern
half of Lake Superior today. Winds will shift northwest this evening
and tonight and with much colder air sliding across Lake Superior
from Canada. This coupled with winds mainly between 25-30kt and
occasional gales to 35 kt will allow waves to easily build later in
the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lake Effect Snow Advisory from 1 AM Thursday to 7 AM EST
     Saturday for MIZ006-007-084-085.

  Lake Effect Snow Warning until 7 AM EST Saturday for MIZ001-003.

  Lake Effect Snow Warning from 10 PM EST /9 PM CST/ this evening
     to 7 AM EST /6 AM CST/ Saturday for MIZ002-009.

  Lake Effect Snow Warning from 1 AM Thursday to 7 PM EST Friday
     for MIZ004-005.

Lake Superior...
  Gale Warning until 1 AM EST Thursday for LSZ265-266.

  Gale Warning until 7 PM EST /6 PM CST/ this evening for LSZ162-
     240>243-263-264.

Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...07
AVIATION...Titus
MARINE...Titus
Hazardous weather outlook, Dec 7, 4:36 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
436 AM EST WED DEC 7 2016

MIZ001>007-009>014-084-085-081300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
436 AM EST WED DEC 7 2016 /336 AM CST WED DEC 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE ARRIVAL OF COLDER AIR WILL RESULT IN MODERATE TO HEAVY LAKE
EFFECT SNOW ACCUMULATIONS FOR THE WEST TO NORTHWEST WIND SNOW BELTS
NEAR LAKE SUPERIOR TODAY THROUGH TONIGHT. SEE THE LATEST LAKE EFFECT
SNOW WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COLD AIR MOVING ACROSS THE WATERS OF LAKE SUPERIOR WILL RESULT IN
MODERATE TO HEAVY LAKE EFFECT SNOW ACCUMULATIONS FOR THE WEST TO
NORTHWEST WIND SNOW BELTS NEAR LAKE SUPERIOR THURSDAY INTO EARLY
SATURDAY. SEE THE LATEST LAKE EFFECT SNOW WARNINGS AND ADVISORIES FOR
FURTHER DETAILS.

BUILDING WAVES ON LAKE SUPERIOR COULD RESULT IN MINOR SHORELINE EROSION
TODAY ON THE NORTHWEST SIDE OF THE KEWEENAW PENINSULA.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-081300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
436 AM EST WED DEC 7 2016 /336 AM CST WED DEC 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST GALES TO 35 KNOTS ARE EXPECTED TODAY OVER MOST OF
LAKE SUPERIOR AND FOR THIS EVENING ACROSS THE EAST HALF OF LAKE
SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE SUPERIOR
FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-081300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
436 AM EST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Keweenaw

When
December 7, 7:00 AM EST to December 10, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer near Allouez estimated ten inches of lake effect snow in approximately 15 hours on the 7th. Northwest winds gusting over 30 mph also produced drifts up to three feet high in some places. The Keweenaw County Sheriff also reported snowfall rates of two to four inches per hour over higher terrain locations in the county during the evening of the 9th with 12-hour snow amounts into the morning of the 10th exceeding a foot at some locations.

Lake-Effect Snow, Northern Houghton

When
December 7, 7:00 AM EST to December 10, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Allouez estimated 10 inches of lake effect snow in approximately 15 hours on the 7th with strong northwest winds also creating drifts up to three feet high. Heavy lake effect snowfall rates of two to four inches per hour were also observed on the evening of the 9th near Calumet with another 12-18 inches of additional snowfall reported into the morning of the 10th.

Lake-Effect Snow, Ontonagon

When
December 7, 10:00 PM EST to December 8, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers in Bergland and Silver City reported two inch per hour snowfall rates during the evening of the 7th. The observer in Bergland measured six inches of lake effect snow in 12 hours ending on the morning of the 8th.

Lake-Effect Snow, Gogebic

When
December 8, 1:00 AM CST to December 9, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers and spotters in the Ironwood area measured between 12 and 16 inches of lake effect snow over a 24-30 hour period.

Lake-Effect Snow, Alger

When
December 8, 7:00 AM EST to December 10, 7:00 AM EST
Where
Alger forecast zone
Reported by
Broadcast Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

An estimated 24 inches of fluffy lake effect snow fell over an approximate 36-hour period near the small town of Rumely. The report was relayed by the local WJMN-TV3 meteorologist. There were also spotter reports of 16 inches in 20 hours at Eben Junction and 12 inches in 24 hours near Grand Marais.

|There was also a spotter report of 9 inches of snow in 12 hours near Eben Junction.

Lake-Effect Snow, Marquette

When
December 9, 4:30 AM EST to 3:30 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A spotter three miles east of Harvey measured eight inches of lake effect snow in 11 hours.

Lake-Effect Snow, Luce

When
December 9, 9:00 AM EST to December 10, 9:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

A spotter measured 12 inches of lake effect snow in 24 hours near Deer Park.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667181, 667183, 667203, 667147, 667149, 667150, 667166.